Sunday, June 13, 2010

A little drama.

***The antibiotic I took was Cipro, which is evidently commonly prescribed for bladder infections and is not one which many people are allergic to***

On the first night of our road trip that I detailed in yesterday's post, the girls and I stopped in Vicksburg, Mississippi.

Right before bedtime, I took the first dose of a new antibiotic. Within 20 minutes my eyes began to itch and I started to cough. I got out of bed to wash my eyes, looked in the mirror and saw that my eyelids were quite swollen. I called Robert and told him that I was having an allergic reaction and was going to have to go to the Emergency Room. Vivian was sound asleep and Dots was in bed reading. I wasn't happy to leave the girls in the hotel room but knew that Vivian would be easier for Dots to manage while she slept in the hotel room than in an ER (plus it would have taken some time for me to get Vivian out of bed and into the car, not to mention out of the car again when we got to the hospital and I didn't have much time to spare).

I had seen a hospital across the highway from our hotel so I hopped in my car and hurried over there. When I pulled in the parking lot, however, I noticed a sign that said "No Emergency Services." I started to panic because by this point I was having trouble swallowing, my eyes were swelling further shut and my hands and feet were burning. I remembered that my car was equipped with OnStar so I pressed its emergency button. A very kind woman answered immediately and directed me turn by turn to the nearest hospital.

By the time I arrived at the hospital I could barely talk or see. I ran into the ER lobby clutching the bottle of antibiotics. As I handed someone my driver's license and insurance card, a nurse rushed me into a room and started me on an IV. While the nurse took my vitals, a doctor ordered some Benadryl and steroids for my IV. Somewhere in there I must have written down my husband's name and number because the doctor called Robert to update him on the situation. Robert in the meantime had talked to Dots at the hotel and ascertained that everything was okay there.

Within a couple of hours I was doing much better. Because of the Benadryl, though, the doctor did not want me to drive myself home, so he arranged for a police car to take me back to my hotel - my first time in the back of a police car! (I wish I had a picture of that!)

By the next morning I had almost completely recovered. The very nice hotel manager gave me a ride back to my car, and the girls and I continued on our journey, the rest of which was thankfully much less eventful. Suffice it to say, though, that I won't be taking that antibiotic ever again.

IMG_0605
In the ER. I took this picture with my cell phone to send to Robert. He said he hardly recognized me! I told him I was glad to hear that because it was the ugliest picture I'd ever seen

IMG_0608
Back at my hotel a few hours later. Still a little swollen but much improved

27 comments:

Mom on the Run said...

Oh.my.goodness. That is frightening! Janey is allergic to so many weird things that we always carry benedryl, but doubt if that would've helped a whole lot in this case!

Jan said...

Oh, my! I believe that qualifies as more than just a little bit of drama!
I will now think of you each time I hear one of those OnStar commercials, and be grateful for them.

Amber M. said...

A LITTLE drama?? Holy cow, Eloise. I am so glad you are okay...

I hope (now that you're okay) I'll get to hear you on one of those amazing OnStar commercials!

JoAnn said...

WOW, what a traumatic event. You are a quick thinker, for sure.

I would never have recognized you in that photo!

I always keep Benedryl tablets in my purse because of so many allergies. It has come in handy because I now recognize the very beginning signs of a reaction.

Glad you are okay, but I really wanted to see a phto of you in the back of a police car!!!

Nancy said...

What an awful story....so glad it ended well. What was the antibiotic....just curious? My doctor put me on one a few months ago and I got awful cramps in my calfs so immediately stopped it.

Linda@ Lime in the Coconut said...

Geez Louise!! How scary was THAT!! Yikes! Yep benadryl in the glove compartment of the car...always! Had a kidlet with asthma.

Glad everything worked out!

Mona said...

Bless your heart! Major drama!! I'm glad you are ok and I can empathize. I've had a number of allergic reactions, including one to Benadryl. An angel was watching over you and your daughters that night!

Henley on the Horn said...

YOU POOR THING!!! I am glad you are okay! One of my Tuesday's Tips is to always keep Benadryl in your car for just such occasions!

Mary Elizabeth said...

Oh My!!
Three out of four of my children have life threatening allergies, an allergic reaction is an awful experience. You'll need an epi-pen, and at the very least, always carry Benadryl!!
This may be an isolated event, but you may have other allergies you don't know about. I'm glad you're fine now...but be careful!!
{Sorry, I'm known for my overly cautious nature}

M.E.

Sherrie said...

Oh my goodness. I am so glad you are OK and everything worked out with the girls back at the hotel. How scary! I have never had an allergic reaction before. Thank goodness for On Star, the police, and the hotel manager. What an eventful road trip. :O

bevy said...

I have never seen such! So glad you are ok and only needed a bit of Benedryl and steroids. And so happy the rest of the trip was much nicer...

fleur de lis cottage said...

Oh my goodness. That's a scary situation if you're at home (much less if you're "on the road").

I'm so glad you're okay!

Maggie said...

All's well that ends well, but how awful! Glad you felt better quickly.

3 Peanuts said...

Oh my goodness...this looks NOTHING like you. WhAT ANTIBIOTIC WAS IT? So glad they were able to treat you right away...scary.

Christie said...

Girl! Robert was right...didn't look a THING like you - that is SCARY STUFF SISTER!

I'm so glad you're ok...you are such a trooper...thank God you had Onstar to help you get to another hospital...omg

Erin said...

That scared the dickens out of me! Eloise, how dreadful! Libby has had such a reaction (to red dye!), and no one would have recognized her either. I second the advice about an epi pen, as one can develop new allergies at any time (I didn't know this before Libby's trouble). I am so glad you are OK!!! I am a bit shaken up myself... just seeing you like that.

sevenalstons said...

Wow ~ that's really scary. I bet at the time, you just did what you had to do... but looking back, it must be really frightening to think about. Thank goodness you weren't on a plane, mid-flight, when that happened! And thank goodness for OnStar :)

sonia a. mascaro said...

Oh! Really it was a traumatic and scary allergie. I am so glad it ended well!

SadeRa盈君iford0412 said...

時間就是塑造生命的材料。......................................................

Emily said...

Oh my! I did not even recognize you in the picture! I am so glad that you realized that you were having an allergic reaction early on and decided to go to the hospital right away. Thank goodness everything turned out okay!

Kappa Prep said...

Oh my gosh, Eloise! How scary for this to happen so far away! You were so smart to go to the hospital right away (I would have gotten back in bed I think) and seek medical attention. I cannot recognize you in the hospital photo either. I am so glad you were better in just a few hours. What a story!

Bama Belle said...

Honey, you poor thing. That must have been so scary. I would have called my husband and told him to get in his car and come and get me. :) You are so brave. So glad that they were able to treat it.

julie said...

Holy cow! I can't even imagine how scary that must have been. I'm glad it all turned out ok. And my oh my, that picture says it all. Thank god for OnStar.

EntertainingMom said...

Oh My goodness... How scary! I am so glad that you are ok!

lmk said...

OMG! I have got to send this blog entry to my just graduated teen age daughter....she had been given an antibiotic that is commonly used for bladder infections just before finals last December. The Student Services Doc at Vanderbilt told her...when she went crawling into student services..."WE use this antibiotic quite often and it is not uncommon to see this reaction." If you knew my daughter you'd understand her..."Yea right, than why don't I seen anyone else on campus who looks like their faces have been beaten and they have throw-up in their eyes." The girl always was subtle. GLad to see your feeling better!

Sarah @ Mum In Bloom said...

Visiting from Mommy Cooks! Wow, that's quite a reaction you had. Thank goodness you knew enough to go straight to the hospital!

lwoodtex said...

You are amazing!